FUDiabetes

Welts, Knots, Bruises


#1

Does anyone else here ever get welts/knots/bruises at their pump site? My last three have done this and it’s messed with my absorption. I had to change my pod last night at 3AM bc it was clear it wasn’t absorbing anywhere near 100%.


#2

We got lots of them when we were MDI, but there are very few with our pump sites. A few bleeders, etc.


#3

Any time I do shots nowadays, I get a welt lump for a few days. Sometimes they bleed. Back on MDI I got bleeders pretty frequently, but I don’t remember these welts at all.

I’m hoping I’m just having a coincidentally bad run for a few sites in a row. I’ve noticed more eczema and we’re having our wettest year EVER on record where I live…and I’m allergic to five molds…so maybe that has something to do with it.


#4

I was just thinking about this today. Changed my pump last night and this morning noticed there was a sizable welt that was quite irritated. This is a new one for me.


#5

I get bruises occasionally, when I hit blood vessels. I only ever got welts (raised and red circular ones right at injection sites) when I took certain long-acting insulins (Lente and Levemir) that caused what I believe were mast cell reactions.


#6

Are you using Fiasp? When I pumped with it for about a month, all my sites were raised and red for days and sometimes even weeks afterwards. No reaction when injecting with it, though.


#7

I’m using Humalog. My drug of choice for 12 years now.

The welts when I inject it really freak me out. But then again, I only inject it in spots that I don’t pod bc pods never sit well there (legs/abdomen)…so maybe pod sites would react just as badly there.

I just took a Claritin D for mold allergies kicking up from all this rain, my skin feels better already, so I’ll see if that impacts my sites at all. I’m also laying off the Mike’s Hard Lemonade (Lite) to see if removing alcohol helps any. My body just can’t hang anymore. I said goodbye to wine. Now the lame malt beverages might need to go, too, for a variety of reasons.


#8

When I read your post I really thought it sounded like an allergy. :frowning: Especially noting your allergies with mold and whatnot. I hope the Claritin helps!!

Eric gets a small raised bump at the cannula site that looks like a mosquito bite but isn’t red. This is a newer thing - maybe in the last few months? We’ve been trying different site prep options though so I thought maybe those didn’t help. He’s also having more adhesive reactions with the OmniPod recently. He uses Novolog.

Are you delivering more insulin due to the holidays/cookie delivery rush? Could that be it? (Seems unlikely.)

Random, I just spoke with someone who’s allergic (hives) to Mike’s. Specifically the cranberry flavor, but that’s her only allergy ever.

I’m sorry this is happening. And I hope it improves soon.


#9

Interesting discussion - I gave up drinking Lemonade and Orange/ Grapefruit juice long before my T1 Dx because I would get welts/hives every time (though no issues with small amounts of each).


#10

Just did a pod change and no welt or anything. It bled a little bit, but nothing remarkable and my numbers were GREAT the last few days. Maybe the Claritin D is helping with whatever I’m reacting to.

I did have a tiny amount of dry champagne today at a family get together. Everyone else was having mimosas, so I mixed some champagne with my carb free homemade Arnold Palmer that I brought with me to the brunch. I had the first one. And then I made a second one. I took it outside to hang out with a relative who has relapsed on smoking. I took one sip of my second mimosa and then dumped it in the yard. She asked me what on Earth I was doing, and I told her that I needed to cut out any alcohol to keep tabs on skin issues with my pumps. So if I dump it out now, I won’t drink anymore! And then I noticed that she was smoking Black and Mild Cigarettes. And I asked HER what on Earth she was doing? Lol. Apparently she is purposefully buying the most embarrassing cigarettes she can think of to try to shame herself into quitting.

We all have our strategies.


#11

I wonder if I should experiment with injecting via syringe vs pen needle, and novolog vs Humalog? My pump sites (knock on wood) seem fine, but every single Humalog pen injection becomes a quarter sized welt within five hours. No itching. Just red and hard. So weird. They never did this back five years ago on MDI.


#12

Are you filling your pod from the same source you are injecting with?

It’s possible something can get introduced into a vial or pen from repeated needle/syringe insertions. Or just pick up bacteria from the top of the container surface.

Might be worth trying a new pen or vial just to see if it makes a difference.


#13

My injections have been with a brand new Humalog pen. The pen needles are unused, but a few years old.

I looked back through my emails with my CDE, and when I injected Humalog via syringe for dinner one night, I got a lump then, too.

Hmmmmm.


#14

Maybe a trial of NovoLog would be useful to see if there’s a difference.


#15

I was afraid of that. :grimacing::grimacing:


#16

Why? It’s good stuff.


#17

I seriously dislike change.

Over the next week I’m going to try my lunch doses with Humalog via unexpired pen needle, then via syringe, and Novolog via syringe and see where that gets me.

I’m not sure but I don’t think the injection sites becomes red welts until AFTER I’ve taken a nuclear hot shower. Will have to try not showering next week in the interest of science. :flushed::flushed:


#18

Your family is requesting that you just skip straight to the NovoLog.
:grinning:


#19

I’m hardcore! Science!

Of course I’ll over-report my findings next week. I also see my endo Monday. Doubting I’ll be overwhelmed with ideas in that visit.


#20

I injected Novolog for breakfast. Will see how the injection site acts for the next few days. I shouldn’t feel like a Diabadass right now, but I kind of do. Science! These are things I never would have tried pre-FUDding.

As an aside…when I joined FUD, I was in crisis and was starting to use Flonase under my pods to control adhesive reactions and cannula issues. I switched to Novolog for a month and tried new pod sites. I eventually went back to Humalog, went back to my arms (and added my butt), and no longer needed Flonase on my sites…or unisolve for removal either.

My four main questions I’m trying to figure out are: 1. Am I allergic to Humalog or in the process of becoming allergic? My MDI days never saw this reaction… but any Humalog injections I’ve done since joining FUD in April 2018 have welted up. 2. Is this why my cannula site is so red and gets surrounded with a small ring of dried blood within a day? Or is it from just wear and tear from sleeping on it inevitably? I’ve only ever Podded so I have nothing to compare this to. 3. Would I do better on Novolog? Would I be able to take larger pump boluses (more than 3 units at a time which is laughably small for me) without tunneling if my skin likes it better? 4. If I am allergic to Humalog, what’s to say I won’t become allergic to Novolog? That’s why I SO Badly don’t want to be allergic to Humalog…bc that prospect is terrifying to me given the requirements of this disease.